Unknown green opiate causes 7 overdoses in Vancouver

Unknown green opiate causes 7 overdoses in Vancouver

Health authority warns users not to do drugs alone

Vancouver Coastal Health is asking drug users to be on alert after an especially toxic opiate caused seven people to overdose at a supervised consumption site.

Staff received reports of “similar and unusual symptoms” connected to a “green-coloured opiate” at the Maple Overdose Prevention site in Vancouver’s Downtown Eastside Tuesday night, said spokesperson Tiffany Akins.

READ: B.C. hits record number of illicit drug overdose deaths: coroner

Seven people were said to have shown signs of muscle rigidity and “pinned,” or constricted, pupils.

“We used our new radar warning system and sent an alert out to relevant service providers,” said Akins. You can sign up for these alerts by “alert” to 236-999-3673.

She said the drug might not necessarily be new or unusual, but the health authority doesn’t know what it is.

“People don’t check their drugs [before they use],” she said. “We only know what they think that they bought.”

Because drugs are often bought and used in small quantities, Akins said, Vancouver Coastal Health can’t send anything to a lab for testing.

“All we know is that it was a more toxic substance than we usually see,” she said.

Fraser Health confirmed that they have not had any reported cases of the unknown green opiate at either one of their supervised consumption sites.

All seven people were revived, likely, Akins said, because they were not using alone.

“That’s what these overdose prevention sites are for. They save lives,” she said. “Who knows what would have happened if they were using alone.”


@katslepian

katya.slepian@bpdigital.ca

Like us on Facebook and follow us on Twitter.